Nevada, 2003High Wind in Nevada, December 6, 2003
December 6, 2003 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 6, 9:30 AM PST, 30 minutes earlier.
Area forecast discussion, Dec 6, 9:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
930 AM PST SAT DEC 6 2003
.UPDATE...
STEADY MODERATE PRECIP CONTINUES ACROSS THE SIERRA THIS MORNING IN
WARM SECTOR AS TROUGH OF LOW PRESSURE MOVES INTO THE AREA. THE MAIN
COLD FRONT IS STILL OVER N CA AND IS NOT EXPECTED TO CROSS INTO THE
FORECAST AREA UNTIL LATE THIS AFTERNOON FOR THE NORTHWESTERN MOST
ZONE AND THROUGH THE REST OF THE DISTRICT THROUGH THE EVENING HOURS.
SNOW LEVELS ARE 7000-7500 FEET BASED ON FTL GRASS VALLEY AND LOCAL
OBSERVING SITES. WINTER STORM WARNING WILL CONTINUE AS PRECIP NOT
EXPECTED TO DECREASE UNTIL EARLY MORNING. WIND ADVISORY ALSO
CONTINUES AS GUSTS IN THE 40-50 MPH RANGE CONTINUE IN THE LEE OF THE
SIERRA. UPDATED TO BETTER MATCH ZONES SNOW ACCUMULATIONS WITH WINTER
STORM WARNINGS...HAVE WIND GUSTS MATCH WIND ADVISORY...AND CLEAN UP
SOME WORDING. MILNE
.PREVIOUS DISCUSSION...
.SHORT TERM...
SYSTEM NOW OVER THE NORTHEAST PACIFIC IS SLOWLY MOVING EAST AND
SHOULD MOVE INTO BRITISH COLUMBIA BY 18Z TODAY. UPPER TROUGH AND
SURFACE COLD FRONT WILL MOVE THROUGH THE SIERRA TONIGHT. THE
STRONGEST WINDS ARE PROGGED AHEAD OF THE FRONT FROM 18Z TODAY TO 00Z
SUNDAY. WINDS AT 700 MB REACH 50 KTS WITH 850 MB WINDS UP TO 35
KTS. PLAN ON ISSUING A WIND ADVISORY FOR ALL ZONES EXCEPT
MINERAL...CHURCHILL AND PERSHING COUNTIES. WINDS SHOULD REMAIN
STRONG CLOSER TO THE SIERRA.
SNOW LEVELS ARE CURRENTLY 7000 TO 8000 FT BUT WILL DROP BY TONIGHT
AS THE COLD AIR MOVES IN. TEMPERATURES AT 700 MB PROGGED TO DROP TO
-8 TO -10 DEG C BY 12Z SUNDAY. MOST QPF WILL BE WEST OF THE SIERRA
CREST. THE SNOWFALL THAT DOES OCCUR EAST OF THE CREST SHOULD END BY
12Z SUNDAY IN THE TAHOE BASIN AND BY 00Z MONDAY OVER MONO COUNTY.
HOWEVER THE DYNAMICS WEAKEN SATURDAY NIGHT AS THE UPPER TROUGH MOVES
ACROSS THE REGION. EVEN WITH SNOWFALL OCCURRING OVER MONO COUNTY IT
SHOULD BE DECREASING IN INTENSITY SATURDAY NIGHT.
THE UPPER TROUGH MOVES THROUGH THE GREAT BASIN ON SUNDAY. THE ECMWF
AND GFS HAVE A DEEPER TROUGH THAN THE CANADIAN AND NOGAPS DO.
HOWEVER ALL OF THE MODELS HAVE THE TROUGH MOVING QUICKLY AS HIGH
PRESSURE BUILDS INTO THE WEST COAST. CLOUDS SHOULD DECREASE LATE
SUNDAY AS THE RIDGE BUILDS IN. A NEW SYSTEM WILL DEVELOP IN THE
GULF OF ALASKA ON MONDAY. AS THIS TROUGH DEEPENS IT WILL HELP TO
BUILD THE RIDGE DOWNSTREAM OF IT. THIS WILL PROVIDE FOR FAIRLY MILD
CONDITIONS OVER THE WESTERN GREAT BASIN ON MONDAY. SKIES WILL BE
PARTLY CLOUDY WITH TEMPERATURES NEAR NORMAL. OHARA
.LONG TERM...TUESDAY THROUGH FRIDAY...
SOME DIFFERENCES IN TIMING THE ONSET OF PCPN INTO SIERRA TUESDAY
AFTN/EVE WITH GFS FASTEST. PREFER A COMPROMISE WITH OTHER MED RANGE
MODELS AND ENSEMBLES WITH A LITTLE SLOWER MOVEMENT OF LOW INTO NRN
CA LATE TUESDAY. WILL SPREAD CHC POPS INTO NRN SIERRA TUESDAY AFTN
AND OVER REST OF CWA BY TUES NGT. BEST CHANCE SNOW TUES NGT INTO
WED MRNG THEN TURNING TO SHOWERS WED AFTN. MEANWHILE ANOTHER LOW
DROPS S TO NRN/CNTRL CA CST BY THU MRNG ALLOWING LITTLE BREAK IN
CLOUDS AND SHOWERS. MODEL DIFFER ON INTENSITY OF THIS LOW AS IT
DROPS S ALONG CENTRAL CA CST LATE THU INTO FRI MORNING. WILL BROAD
BRUSH CHC OF SHOWERS THURSDAY WITH HIGHER POPS IN SIERRA ZONES THEN
DIMINISHING TO SLGT CHC POPS THU NGT AS LOW SINKS SWD TOWARD SRN CA.
TEMPS WARMER THAN MOS GUIDANCE ON TUESDAY WITH DOWNSLOPE MIXING
THEN NEAR SEASONAL NORMALS FOR WED-SAT PERIOD. SNOW LEVELS DROP TO
VALLEY FLOORS WED MORNING THEN REMAIN AROUND 5-6K LATE WED INTO
THU NGT. QPF AMOUNTS FM GFS MODEL SHOW LGT ACCUMLATIONS IN LOWER
ELEVATIONS AND MOD AMOUNTS IN SIERRA ZONES DURING TUES NGT THRU FRI
MORNING PERIOD. CYLKE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING TODAY AND TONIGHT ZONE 2 ABOVE 7000 FEET.
WIND ADVISORY TODAY AND TONIGHT ZONES 2...3 AND 4.
CA...WINTER STORM WARNING TODAY AND TONIGHT ZONE 72 ABOVE 7000 FEET
AND ZONE 73 ABOVE 7500 FEET.
&&Hazardous weather outlook, Dec 6, 6:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
630 AM PST SAT DEC 6 2003
SPOTTER ACTIVATION MAY BE REQUIRED.
CAZ072-073-NVZ002-071500-
GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-MONO CA-
630 AM PST SAT DEC 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SUNDAY...
.DAY ONE...TODAY
A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT.
HEAVY SNOWFALL CAN BE EXPECTED IN THE HIGHER ELEVATIONS OF THE TAHOE
BASIN AND MONO COUNTY. STRONG GUSTY WINDS AHEAD OF THE COLD FRONT
WILL EXTEND INTO THE VALLEYS EAST OF THE SIERRA THIS AFTERNOON.
PLEASE SEE THE WINTER WEATHER MESSAGE FROM RENO /WWUS45 KREV WSWREV/
FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF SNOW WILL CONTINUE ACROSS THE SIERRA SUNDAY BEFORE
TAPERING OFF LATE IN THE DAY. SEE THE WINTER WEATHER MESSAGE FROM
RENO /WWUS45 KREV WSWREV/ FOR ADDITIONAL DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
CAZ070-071-NVZ003-005-071500-
GREATER RENO-CARSON CITY-MINDEN AREA NV-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-NORTHERN WASHOE COUNTY NV-
SURPRISE VALLEY CALIFORNIA CA-
630 AM PST SAT DEC 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...
.DAY ONE...TODAY
A STRONG WINTER STORM WILL MOVE THROUGH THE SIERRA NEVADA TONIGHT.
STRONG GUSTY WINDS WILL DEVELOP LATER THIS MORNING AHEAD OF THE COLD
FRONT AND WILL CONTINUE THROUGH THIS EVENING. SOUTHWEST WINDS WILL
REACH 25 TO 35 MPH THIS AFTERNOON WITH HIGHER GUSTS POSSIBLE. PLEASE
SEE THE LATEST WEATHER MESSAGE FROM RENO /WWUS75 KREV NPWREV/ FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
NVZ001-004-071500-
MINERAL AND SOUTHERN LYON COUNTIES NV-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE NV-
INCLUDING THE CITIES OF...FALLON...LAHONTAN RESERVOIR...
LOVELOCK AND PYRAMID LAKE
630 AM PST SAT DEC 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
High Wind, Pershing/Churchill/X Se Washoe/Nc&ne Lyon
- When
- December 6, 10:00 AM PST
- Where
- Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.927, -118.898 (the zone’s center; the record gives no point)
Wind gust of 63 knots (73 mph) at Sutcliffe.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, December 6 to 7, 2003$220,000 · 11 events
- Heavy Snow in Pennsylvania, December 6, 2003$140,000 · 7 events
- Winter Storm in Vermont, December 6 to 7, 2003$80,000 · 4 events
- Winter Storm in Vermont, December 6 to 7, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 6 to 7, 2003$60,000 · 3 events
- Winter Storm in New York, December 6 to 7, 2003$60,000 · 3 events
- Winter Storm in Vermont, December 6 to 7, 2003$40,000 · 2 events
- Winter Storm in Vermont, December 6 to 7, 2003$40,000 · 2 events
- Winter Storm in New York, December 6 to 8, 200327 events
- Heavy Snow in Maine, December 6 to 8, 200317 events
- Winter Storm in Vermont, December 6 to 7, 2003$20,000 · 1 event
- Heavy Snow in New Hampshire, December 6 to 7, 200312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327376.